Thunderstorm Wind, Weld
- When
- August 10, 2:01 PM MST
- Where
- Weld County, 5.51 mi SSE of Garden City
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.260, -104.600
Severe thunderstorms produced large hail, torrential rainfall and quarter size hail across parts of Larimer, Lincoln and Weld counties. The combination of heavy rain and hail overwhelmed the drainage system in Evans, and produced widespread street flooding.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Severe thunderstorms produced large hail, torrential rainfall and quarter size hail across parts of Larimer, Lincoln and Weld counties. The combination of heavy rain and hail overwhelmed the drainage system in Evans, and produced widespread street flooding. Nearly 2.4 inches of rain fell in less than 45 minutes. Greeley Public Works briefly closed the roadway near Centerplace and 47th Avenue due to high water. In Weld County, straight-line winds tore the roof off a large outbuilding and caved in an exterior wall. Farm equipment inside the structure was damaged in addition to nearby crops. According to Xcel Energy, about 5,000 customers were without power in the Greeley, Evans and LaSalle areas for nearly two hours. Strong winds and large hail struck between Keenseburg and Roggen. One farmstead reported their crops were completely flattened. In addition, sixty-six head of cattle were injured and later euthanized. Intense straight-line winds also uprooted trees and downed power lines in Lincoln County, near Punkin Center and along CO 71 north of Limon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 10, 2:00 PM MST, 1 minute earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 300 PM MDT Thu Aug 10 2017 .SHORT TERM...(This afternoon through Friday) Issued at 300 PM MDT Thu Aug 10 2017 Cold front has pushed through most of the plains, except over southern Lincoln County at this time. Storms pushing off the higher terrain and over the urban corridor have begun to erode the cap, and are gaining strength. The most heating will be south of a convergence line stretching from Simla to east of Hugo. This area would be the best place to see strongest storms with large CAPE values and better surface winds for a possible weak tornado. Otherwise the northeasterly post frontal winds are not that favorable to help with a surface spin-up. Since the cold front is pushing south, the best chance for a spin-up may end up south of our forecast area. Elsewhere on the plains, with CAPE values near 1000 J/kg, will remain in an environment capable of penny to an inch sized hail, strong outflow winds and heavy rain will remain. This activity will diminish north to south as subsidence moves into the area, although a possible shortwave over eastern Utah may be enough to keep activity going until near midnight. Skies should then clear out enough for areas of fog to develop as a weak surface low is progged near the DIA airport. Expect slightly higher temperatures Friday as the upper ridge builds north a bit and allows for some warm advection. Precipitable water values will be decreasing some and QG motion will be weak downward, so expecting a slightly drier day in terms of storms. Yet CAPE values of of 1000-1500 J/kg will allow for at least isolated activity. .LONG TERM...(Friday night through Wednesday) Issued at 300 PM MDT Thu Aug 10 2017 West to northwest flow aloft will continue through the weekend with high pressure to the South and upper troughing moving South out of Canada. This pattern will continue to bring unsettled and moist weather and afternoon convection to the region. For Friday evening...a wave will move through the flow helping to bring increased instability to the plains by the late afternoon and evening hours. Winds in the mid levels will continue to be strong NW while surface winds will transition to a more southerly direction. This will help to increase vertical shear values from 50 to 55 kts by 00z Saturday. The southeast flow will also aid in the transport of additional low-level moisture over portions of the plains east of a Sterling to Limon line and west into Elbert county. Models show PW values increasing to over 1 inch by the weekend on the plains. These combined ingredients will allow for increase chances of severe storms by Friday afternoon and evening. Main hazards will be large hail, potentially damaging outflow winds and localized heavy rainfall. For Saturday into Sunday...a cold front will drop out of the Dakotas bringing a slightly cooler airmass and subsequent instability along with continued surface moisture and more ideal upslope ENE flow. This does not appear at this time to be a particularly strong front with little fluctuations expected in temperatures from previous days. Afternoon convection will continue to be the main weather hazard with gusty winds, small hail and brief moderate to heavy rainfall. By next week upper ridging moves in over the Central CONUS with a deepening trough over CA. This pattern shift will allow for increased drying and warmer temperatures through the week. A shortwave in various models Tuesday will bring another round of afternoon convection with a slight chance of strong storms into Tuesday evening. Models diverge slightly by mid week with evolution of the upper pattern. Will continue with slightly below average temperatures with low confidence in extended forecast. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 300 PM MDT Thu Aug 10 2017 Winds will remain northeast in the post frontal airmass through nearly 06z before becoming light drainage. Thunderstorms will impact the Denver area until around 01Z, with prevailing VFR conditions but may see brief MVFR conditions in a stronger storm. There is also a possibility to see small hail. Low clouds and fog are expected to form over northeast Colorado after 06Z as skies are clearing overnight and a weak surface low forms near DEN. Ceilings are expected to drop below 1000 feet with a good chance for fog and visibility of a quarter mile or less through at least 12Z Friday morning. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Kriederman LONG TERM...Bowen AVIATION...Kriederman
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1051 AM MDT Thu Aug 10 2017 COZ030>051-111700- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1051 AM MDT Thu Aug 10 2017 ...Strong storms possible this afternoon into this evening south of I-70 and east of the Palmer Divide... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Scattered showers and thunderstorms are expected to redevelop this afternoon. A few storms could become severe, mainly over the eastern plains south of Interstate 70 over eastern Elbert and Lincoln counties. Hail up to golf balls, heavy rain and wind gusts of 60 mph or stronger will be possible with the severe storms. Elsewhere, storms will be capable of producing brief heavy rain, small hail, and wind gust to 50 mph. Storms should move out of the area by midnight, with clearing skies allowing the formation of areas of fog over the plains into the early morning hours. .DAYS TWO THROUGH SEVEN...Friday through Wednesday The pattern will remain unsettled on Friday, with sufficient moisture coupled with afternoon heating to produce another round of the thunderstorms. A few of the storms over the far northeast plains as well as along and southeast of the Palmer Divide could become severe. The main hazards would be hail up to one inch in diameter, wind gusts to 60 mph and locally heavy rainfall. A chance of weaker afternoon and evening showers and thunderstorms will continue this weekend, with some drying by early next week. Temperatures will continue to run slightly below seasonal normals. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 2pm today, likely over Elbert and Lincoln counties.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
202 PM MDT THU AUG 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM HAIL 5 NW RED FEATHER LAKES 40.85N 105.65W
08/10/2017 M0.50 INCH LARIMER CO TRAINED SPOTTER
&&
RGDSpecial Weather Statement
National Weather Service Denver CO
203 PM MDT THU AUG 10 2017
COZ035-038-102045-
Larimer and Boulder Counties Between 6000 and 9000 Feet CO-
Larimer County Below 6000 Feet/Northwest Weld County CO-
203 PM MDT THU AUG 10 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARIMER COUNTY UNTIL
245 PM MDT...
At 202 PM MDT, trained weather spotters reported a strong
thunderstorm near Red Feather Lakes, or 30 miles northwest of Fort
Collins, moving east at 35 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Northeastern Fort Collins, Wellington, Mishawaka, Livermore, Red
Feather Lakes, Teds Place, Bellvue, Poudre Park and Virginia Dale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4061 10494 4061 10518 4077 10565 4079 10564
4081 10567 4086 10568 4087 10566 4086 10565
4087 10562 4089 10565 4089 10567 4093 10564
4100 10494
TIME...MOT...LOC 2002Z 274DEG 29KT 4084 10553
GIMMESTADThe Denver radar (KFTG), 53 km away, was scanning. The volume nearest the first event began at 20:59 UTC.
8 hail, 6 thunderstorm wind, 1 heavy rain. Local standard time, as filed.
Heavy rain forced brief road closures in Greeley due to standing water. A trained spotter measured 2.38 inches of rain, which fell in less than 45 minutes.
Strong winds and large hail accompanied a thunderstorm that struck between Keenseburg and Roggen. One farmstead reported the crops were completely flattened in one field. In addition, sixty-six head of cattle were injured and later euthanized.
Intense straight-line winds tore the roof off a large outbuilding and caved in an exterior wall. Farm equipment inside the structure was damaged. Crop damage was also observed.
Intense winds uprooted large trees and downed some power lines.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2017Every state in 2017This day in weather historyWarnings in Colorado, August 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 706203, 706196, 706197, 708322, 706198, 706199, 706200, 706201, 706204, 719438, 708325, 706324, 706202, 706205, 706322.